Mississippi, 2008

Hail and Damaging Winds in Mississippi, June 14 to 15, 2008

June 14 to 15, 2008 · NWS JAN · 10 events in 7 counties and zones

Scattered afternoon thunderstorms developed across the area and produced a mix of damaging winds and hail. On June 14th, the majority of the severe storms were across northeast and eastern portions of Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered afternoon thunderstorms developed across the area and produced a mix of damaging winds and hail. On June 14th, the majority of the severe storms were across northeast and eastern portions of Mississippi. On June 15th, the severe weather was more isolated in nature and mainly across southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 14, 9:50 AM CST, 3 hours earlier.

Area forecast discussion, Jun 14, 9:50 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1050 AM CDT SAT JUN 14 2008

.DISCUSSION...THE MCS OVERNIGHT NEVER QUITE MADE IT INTO THE CWA AND
IT CONTINUES TO DISSIPATE OVER SOUTHERN AR/NWRN LA/NERN TX. WITH IT
QUICKLY DISSIPATING THE EXPANSIVE CIRRUS SHIELD THAT IT DID HAVE
THAT WAS EXPANDING OVER OUR AREA WILL ALSO DISSIPATE AND THIS SHOULD
ALLOW US TO WARM UP. CONVECTION WILL REDEVELOP AND ALREADY HAS IN
FAR ERN MS. THE QUESTION IS WHETHER WE WILL HAVE ANY STRONG/SEVERE
STORMS. THIS MORNINGS SNDG DID NOT SHOW IMPRESSIVE LAPSE RATES BUT
THE FORECAST HAS US WARMING TO THE UPPER 80S AND NEAR 90 ALONG AND
EAST OF THE TRACE. THIS WILL DESTABILIZE THINGS AND HELP TO IMPROVE
THE LAPSE RATES(VT APPROACHING 27). LOOKING AT THE RUC AND SHV
SNDG...THERE IS A SMALL AREA OF 20-25KT MID LEVEL FLOW THAT WILL
MOVE INTO THE AREA LATER TODAY WHICH WOULD PROVIDE MORE THAN ENOUGH
OF A KICK TO TSRA. IN ADDITION THERE WILL ALSO BE DIFFLUENCE OVER
THE REGION AND EVEN BETTER DIVERGENCE OVER THE NE. THIS ALL COULD
LEAD TO A FEW POTENT STORMS ALONG AND EAST OF THE TRACE. ONE THING
TO NOTE...WE HAVE TO AT LEAST REACH THE UPPER 80S(88 OR GREATER). IF
WE CONVECT TOO EARLY...WHICH MAY ALREADY BE THE CASE AS WE ARE
STARTING TO CONVECT ACROSS ERN AND SERN MS...THEN WE WOULD LIKELY
NOT SEE WIDESPREAD 88 OR GREATER TEMPS AND NOT REALIZE THE
INSTABILITY POTENTIAL. I HAVE UPDATED THE PROB HAZARD GRIDS TO SHOW
THE BEST CHANCE FOR ROUGH WEATHER ALONG AND EAST OF THE TRACE...ALSO
THE HWO HAS BEEN UPDATED TO SHOW THIS AS WELL. UPDATED ZFP AND GRIDS
WILL BE OUT SHORTLY TO BACK OFF ON THE POPS IN THE NW WHERE
MEASURABLE RAIN MAY HAVE A REAL DIFFICULT TIME NOW SINCE THE MCS
NEVER QUITE MADE IT INTO THE DELTA. A NEW ZFP WILL ALSO HAVE TO BE
SENT OUT SHORTLY AFTER NOON TO TAKE CARE OF SOME LINGERING MORNING
WORDING.

&&

.PREV DISCUSSION...

SHORT TERM...TODAY THROUGH SUNDAY...GREATER RAIN
CHANCES ARE EXPECTED ACROSS OUR AREA TODAY. REGIONAL RADARS CONTINUE
TO SHOW A LINE OF THUNDERSTORMS STRETCHING ACROSS SOUTHERN OKLAHOMA
AND CENTRAL ARKANSAS. THIS ACTIVITY IS EXPECTED TO CONTINUE SAGGING
SOUTHEAST INTO OUR CWFA TODAY. AN UPPER LEVEL TROUGH AXIS ASSOCIATED
WITH THE LARGE CLOSED LOW SPINNING OVER MANITOBA THIS MORNING WILL
HELP PUSH THE CONVECTIVE ACTIVITY SOUTH ALONG WITH A WEAK COLD
FRONT. OUR AIRMASS REMAINS QUITE MOIST WITH LOWER 70 DEW POINTS AND
PWS APPROACHING TWO INCHES. THE 00Z SUN JAN SOUNDING PW WAS 1.86IN.
LITTLE DEEP LAYER SHEAR AND WEAK MID LEVEL LAPSE RATES WILL BE OVER
OUR AREA TODAY BUT STRONG DAYTIME HEATING WILL LEAD TO DECENT LOW
LEVEL LAPSE RATES AND MLCAPES 2000-2400J/KG. THIS WILL RESULT IN THE
POTENTIAL FOR ISOLATED STRONG TO SEVERE STORMS THIS AFTERNOON AND
EVENING...SOUTH OF WHERE THE THUNDERSTORMS OCCUR THIS MORNING. THE
ACTIVITY WILL LIKELY MOVE OVER THE HIGHWAY 82 CORRIDOR THIS MORNING
AND PUSH TO THE INTERSTATE 20 CORRIDOR BY NOON. GREATEST CHANCE FOR
STRONG TO SEVERE THUNDERSTORMS APPEARS SOUTH OF I-20 THIS AFTERNOON.
GUIDANCE MAX TEMPS WERE AMONG THE LOWEST ENSEMBLE MEMBERS IN THE
NORTH TODAY BUT HAVE CUT A DEGREE OR TWO MORE OFF DUE TO EXPECTED
CLOUD COVER AND RAIN. GUIDANCE POPS CAME IN LOW THIS MORNING IN THE
NORTH AND HAVE GONE ABOVE GUIDANCE BASED ON LATEST RADAR TRENDS. THE
CONVECTIVE ACTIVITY WILL LIKELY SEE A MARKED DECREASE AFTER SUNSET
BUT CONTINUE TO SHIFT SOUTH TONIGHT AS THE WEAK FRONT DRIFTS THROUGH
THE CWFA. THE GFS IS A LITTLE SLOWER WITH THE SOUTHWARD MOVEMENT OF
THE FRONT AND MAINTAINS ACTIVITY FARTHER NORTH INTO SUNDAY THAN
PREVIOUS RUNS. HAVE LEANED TOWARD LATEST MAV POPS TONIGHT AND
SUNDAY. DRIER AIR AND MORE INSOLATION SUNDAY SHOULD ALLOW OUR
NORTHERN ZONES TO WARM BACK INTO THE LOWER 90S. UPPER 80S AND BETTER
RAIN CHANCES ARE EXPECTED IN THE SOUTH. /22/

LONG TERM...SUNDAY NIGHT THRU FRIDAY...GFS AND EURO IN SOMEWHAT GOOD
AGREEMENT AT LEAST THRU THURSDAY. INITIALLY FROM SUNDAY NIGHT INTO
MONDAY...WEAK SURFACE FRONT LOOKS TO HANG UP OVER SE AR/NW MS AS
MID/UPPER LEVEL RIDGING OCCURS OVER THE REGION. WITH EXPECTED WARMTH
IN THE LOW/MID 90S MONDAY...DO EXPECT TO SEE SOME ISOLATED
CONVECTION...ESPECIALLY IN THE NW WHERE MOISTURE POOLS ALONG STALLED
BOUNDARY AND OVER THE SOUTH WHERE PW/S EXCEED 1.5 INCHES.

MOVING INTO MONDAY NIGHT/TUESDAY...MID/UPPER LEVEL RIDGE LOOKS TO
DRIFT OFF TO THE SOUTH AND BE REPLACED BY SOMEWHAT PROGRESSIVE NW
FLOW. THIS WILL ALLOW OLD STAGNANT BOUNDARY OVER THE NW CWA TO GET A
NUDGE TO THE SOUTH DURING PEAK HEATING TUESDAY. WITH PW/S
APPROACHING 2 INCHES ALONG FRONTAL BOUNDARY...EXPECT TO SEE SOME
LOCALLY HEAVY RAIN OCCUR IN THE SCATTERED STORMS THAT DEVELOP AREA
WIDE.

EXPECT CONVECTION TO WANE DURING THE EVENING TUESDAY...BUT
APPROACHING SHORTWAVE IN NW FLOW AND ASSOCIATED MCS MAY BE CLOSE
ENOUGH TO NW PORTIONS FOR AT LEAST SOME ISOLATED CONVECTION PRIOR TO
DAWN WEDNESDAY. MCS LOOKS TO BREAK UP INTO MORE SCATTERED CONVECTION
DURING THE HEAT OF THE DAY WEDNESDAY...ONCE AGAIN AREA WIDE.

THURSDAY LOOKS TO BE A RATHER TRANQUIL DAY AFTER MORNING LOWS IN THE
60S...AFTERNOON MAXES REACH INTO THE UPPER 80S/LOWER 90S. BRIEF
SHORTWAVE RIDGING ALONG WITH SURFACE HIGH PRESSURE WILL PROVIDE FOR
A SHORT BREAK FROM THE CONVECTION. EXCEPTION WILL BE IN THE SRN
ZONES WHERE SOME RESIDUAL MOISTURE...ALONG WITH HEATING...MAY SPARK
OFF ONE OR TWO STORMS.

DESPITE SIMILAR FLOW PATTERNS BETWEEN THE EURO AND GFS
FRIDAY...DISAGREEMENTS DO EXIST BETWEEN STRENGTH OF SHORTWAVES
EMBEDDED IN THE FLOW AND ASSOCIATED COVERAGE OF CONVECTION. DUE TO
LOW CONFIDENCE IN MODEL SOLUTIONS THIS FAR OUT...WENT WITH THE GFS
LESS AGGRESSIVE SOLUTION. /GRG/

&&

.AVIATION...RIGHT NOW EVERYONE SHOULD MOSTLY REMAIN IN VFR STATUS
UNTIL CONVECTION MOVES OVERHEAD. GLH AND POSSIBLY GWO SHOULD HAVE
THE MOST DIFFICULT TIME SEEING ANY CONVECTION AND COULD REMAIN IN
VFR STATUS THROUGH THE DAY AND TONIGHT. AS FOR THE REST OF THE AREA
CONVECTION WILL AFFECT THESE SITES AT SOME POINT TODAY. THIS WOULD
MAINLY CAUSE BOTH VISBIES AND CEILINGS TO DROP INTO MVFR AND IFR
STATUS TEMPORARILY. RAIN COULD BE HEAVY ENOUGH TO DROP VISBIES INTO
LIFR FOR A SHORT WHILE. IN ADDITION TO THAT GUSTY WINDS FROM TSRA
COULD POSE A PROBLEM AND AN AIRPORT WEATHER WARNING MAYBE NEEDED IF
ANY OF THESE STORMS APPROACH STRONG/SEVERE CRITERIA THIS AFTN.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       88  70  92  70 /  56  33  27   8
MERIDIAN      87  69  92  66 /  57  31  30  10
VICKSBURG     89  72  93  70 /  41  31  21   9
HATTIESBURG   89  70  90  70 /  65  34  52  16
NATCHEZ       88  71  89  70 /  46  27  44  10
GREENVILLE    86  70  94  71 /  63  21  11  15
GREENWOOD     86  70  92  70 /  62  24  12  11

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CAB
Hazardous weather outlook, Jun 14, 9:17 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1017 AM CDT SAT JUN 14 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151530-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1017 AM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY. WIND
GUSTS IN EXCESS OF 60 MPH...HEAVY RAIN...AND EVEN SOME SMALL HAIL
WILL BE THE MAIN THREAT FROM THESE STORMS. THE MAIN AREAS OF CONCERN
LOOK TO BE AROUND AND EAST OF THE NATCHEZ TRACE. AS THIS AREA TRIES
TO WARM UP TODAY AND DESTABILIZE IT WILL COMBINE WITH A SUBTLE DISTURBANCE
MOVING EAST OUT OF NORTHEAST TEXAS WHICH WOULD PROVIDE ENOUGH OF A
KICK TO ALLOW A FEW STORMS TO BECOME POTENT. THE PRIME TIME FOR ANY
STRONG OR SEVERE STORMS WILL BE THIS AFTERNOON WITH SOME LINGERING
ACTIVITY INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG TO SEVERE THUNDERSTORM CLUSTERS LOOK TO BE POSSIBLE
BETWEEN TUESDAY AND WEDNESDAY NIGHT AS A WEAK FRONT STALLS OVER THE
REGION AND SEVERAL POTENT UPPER LEVEL DISTURBANCES DROP SOUTHEAST OUT
OF THE PLAINS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

99

In the hours before

Special weather statement, Jun 14, 12:16 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
116 PM CDT SAT JUN 14 2008

MSZ026-141855-
GRENADA MS-
116 PM CDT SAT JUN 14 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED OVER GORE SPRINGS AT 116 PM CDT...MOVING
EAST AT 8 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN GRENADA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

BANNAN
Special weather statement, Jun 14, 12:19 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
119 PM CDT SAT JUN 14 2008

MSZ029-141905-
WEBSTER MS-
119 PM CDT SAT JUN 14 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTHWEST OF CLARKSON AT 119
PM CDT...MOVING SOUTHEAST AT 13 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WEBSTER COUNTY SHOULD MONITOR THIS STORM CLOSELY.

BANNAN
Special weather statement, Jun 14, 12:38 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT SAT JUN 14 2008

MSZ029-141940-
WEBSTER MS-
138 PM CDT SAT JUN 14 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 8 MILES SOUTHWEST OF EMBRY AT 138 PM CDT...MOVING EAST AT 16
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

ADDITIONAL THUNDERSTORMS ARE DEVELOPING OVER WEBSTER COUNTY AND
THESE HAVE THE POTENTIAL TO BECOME STRONG WITH GUSTY WINDS AND SMALL
HAIL.

PEOPLE IN WEBSTER COUNTY SHOULD MONITOR THIS STORM CLOSELY.

BANNAN

The radar

The Columbus AFB radar (KGWX), 81 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Webster

When
June 14, 12:50 PM CST
Where
Webster County, 0.69 mi N of Clarkson
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
33.640, -89.150

Hail, Oktibbeha

When
June 14, 1:40 PM CST
Where
Oktibbeha County, 0.9 mi SE of Starkville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.460, -88.820

Thunderstorm Wind, Oktibbeha

When
June 14, 1:45 PM CST
Where
Oktibbeha County, 0.9 mi SE of Starkville
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
33.460, -88.820

Patio furniture and a trampoline was blown out of a yard.

Thunderstorm Wind, Oktibbeha

When
June 14, 1:55 PM CST
Where
Oktibbeha County, 1.5 mi NNE of Patrick
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.500, -88.770

A few trees were blown down off Old West Pt. Road. One tree was down across the road.

Hail, Montgomery

When
June 14, 2:00 PM CST
Where
Montgomery County, 2.21 mi SE of Duck Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
33.610, -89.690

Hail, Montgomery

When
June 14, 2:39 PM CST
Where
Montgomery County, 2.3 mi ENE of Polar Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
33.363, -89.533

Hail, Neshoba

When
June 14, 3:57 PM CST to 4:00 PM CST
Where
Neshoba County, 0.03 mi NNW of Stallo to 0.62 mi E of Stallo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.920, -89.100

Hail, Kemper

When
June 14, 3:57 PM CST
Where
Kemper County, 5.36 mi ESE of Electric Mills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.743, -88.383

Hail, Forrest

When
June 14, 4:20 PM CST to 4:22 PM CST
Where
Forrest County, 0.91 mi SW of Brooklyn to 0.56 mi NW of Brooklyn
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.060, -89.190

Thunderstorm Wind, Covington

When
June 15, 2:45 PM CST
Where
Covington County, 0.91 mi SW of Collins Jaycee Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.640, -89.560

A few power lines were blown down in town. Along Highway 49, a highway sign was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115342, 115348, 115351, 115353, 115354, 115358, 115385, 115401, 115409, 115440.